Dear Dr. Roach: I wonder if you can help me. Two weeks ago, I suddenly was unable to sleep. After I got into bed, a warm feeling flowed over my chest and arms, and my heart seemed to speed up. I had a nervous feeling in the pit of my stomach — a feeling of anxiety or agitation. I lay with my eyes closed for most of the night, and sleep refused to come.

My doctor gave me a prescription for alprazolam 0.5 mg as needed. I don’t want to depend on drugs. I’ve never had problems sleeping previously. It seems I suffer anxiety at bedtime. — S.B.

Dear S.B.: You may be right that you are suffering anxiety. Some of these symptoms are typical for an anxiety or panic attack. Alprazolam is a good treatment for the short term, but in my opinion, it has too many negative effects for long-term treatment.

More importantly, I’m not completely convinced that this is anxiety. The description of a warm feeling through the body and a fast heart rate always makes me nervous for a pheochromocytoma — a rare tumor of the adrenal gland that is seldom found but won’t ever be found if it’s not considered. High thyroid hormone levels also may cause similar symptoms.

If a medical evaluation shows no evidence of these issues, then a different class of medication can be effective treatment. Or, in your case, since you want to avoid medication, counseling or cognitive behavioral therapy can be very effective.

Dear Dr. Roach: What is the difference between PAT and PSVT? — D.S.

Dear D.S.: "Paroxysmal atrial tachycardia" is an intermittent fast heartbeat, the source of which is in one of the atria, the top chambers of the heart. "Paroxysmal supraventricular tachycardia" means almost the same thing: an intermittent fast heartbeat, the source of which is above the ventricles (which clearly includes the atria, so all PATs also are PSVTs). Apart from PAT, PSVT can be caused by abnormalities within the conduction system itself. The terms are sometimes used synonymously, even though they are slightly different.

Both PAT and PSVT have a similar appearance on an electrocardiogram, and are usually quite distinct from the much more worrisome ventricular tachycardia, which is a medical emergency.

Dr. Roach writes: Several female readers wrote to me complaining about the lack of effective treatment for low libido, contrasting it with the availability of medications like sildenafil (Viagra) for men. However, these medications affect blood flow, not libido. This is commonly misunderstood. The medications are effective for men who have desire for sex but are unable to get an adequate erection. While testosterone treatment can sometimes be of benefit for low libido in both men and women, it often is ineffective, as is flibanserin, the new medication I mentioned in my previous column.

I would be happy to review any new medication treatment to help with low libido, as it is a significant problem affecting the quality of life of both men and women, and their partners, but I can’t currently recommend any medication wholeheartedly, which leaves non-drug treatments, including counseling, regular exercise and sexual therapy, available for both men and women.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.